Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 261, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2024, 8:28 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 8:28 PM CDT (01:28 UTC)
- Expired
- Jul 16, 2024, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:56 PM CDT | HAIL 1.75 | Spearville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 6:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
696
WUUS53 KDDC 170128
SVRDDC
KSC047-057-083-170215-
/O.NEW.KDDC.SV.W.0261.240717T0128Z-240717T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
828 PM CDT Tue Jul 16 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Southeastern Hodgeman County in southwestern Kansas...
Southwestern Edwards County in south central Kansas...
* Until 915 PM CDT.
* At 828 PM CDT, a severe thunderstorm was located 7 miles north of
Spearville, moving southeast at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Spearville and Bellefont around 840 PM CDT.
Other locations in the path of this severe thunderstorm include
Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 9994 3805 9972 3785 9943 3772 9958
3768 9979
TIME...MOT...LOC 0128Z 323DEG 21KT 3796 9977
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH3 follow-up statements
888
WWUS53 KDDC 170145
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
845 PM CDT Tue Jul 16 2024
KSC047-057-083-170215-
/O.CON.KDDC.SV.W.0261.000000T0000Z-240717T0215Z/
Ford KS-Hodgeman KS-Edwards KS-
845 PM CDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FORD...SOUTH CENTRAL HODGEMAN AND SOUTHWESTERN
EDWARDS COUNTIES...
At 845 PM CDT, a severe thunderstorm was located near Spearville,
moving south at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Spearville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9988 3797 9972 3784 9946 3772 9958
3768 9979
TIME...MOT...LOC 0145Z 009DEG 16KT 3789 9978
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH775
WWUS53 KDDC 170200
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
900 PM CDT Tue Jul 16 2024
KSC083-170209-
/O.CAN.KDDC.SV.W.0261.000000T0000Z-240717T0215Z/
Hodgeman KS-
900 PM CDT Tue Jul 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HODGEMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3786 9985 3791 9970 3783 9950 3772 9958
3768 9979
TIME...MOT...LOC 0159Z 323DEG 21KT 3782 9972
$$
KSC047-057-170215-
/O.CON.KDDC.SV.W.0261.000000T0000Z-240717T0215Z/
Ford KS-Edwards KS-
900 PM CDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FORD AND WESTERN EDWARDS COUNTIES...
At 859 PM CDT, a severe thunderstorm was located near Spearville,
moving southeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Spearville, Windhorst, and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3786 9985 3791 9970 3783 9950 3772 9958
3768 9979
TIME...MOT...LOC 0159Z 323DEG 21KT 3782 9972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH179
WWUS53 KDDC 170214 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
914 PM CDT Tue Jul 16 2024
KSC047-057-170224-
/O.EXP.KDDC.SV.W.0261.000000T0000Z-240717T0215Z/
Ford KS-Edwards KS-
914 PM CDT Tue Jul 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND WESTERN
EDWARDS COUNTIES WILL EXPIRE AT 915 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
However, small hail and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3786 9985 3791 9970 3783 9950 3772 9958
3768 9979
TIME...MOT...LOC 0214Z 323DEG 21KT 3775 9966
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:00 PM CDT, 2 hours 28 minutes earlier. Its key messages:
- Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms.
- A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages.
- There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday.
Area forecast discussion, Jul 16, 6:00 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue Jul 16 2024 .KEY MESSAGES... - Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms. - A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages. - There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday. && .UPDATE... Issued at 300 PM CDT Tue Jul 16 2024 MESOSCALE DISCUSSION... Low level, moist upslope flow will strengthen later this afternoon as a weak disturbance embedded in the westerlies approaches the high plains. Given weak capping, 2000-3000 j/kg CAPE and marginally supportive 0-6 km bulk shear, an isolated supercell or two could form by 5-6 pm across western Kansas. 0-1 km SRH values are low so that tornadoes are not favored aside from any mesoscale or storm scale influences that could result in brief tornadogenesis. Very large hail greater than 2" is possible. A larger cluster of storms will move into Kansas by 00-01z. This convection will likely grow upscale quickly given high dewpoint depressions and DCAPE values from 1100-1500 j/kg, with damaging wind and small hail being the main concerns. Favored locations for severe weather in the vicinity this evening between 6 pm and midnight are along and south of a line from Syracuse to Sublette to Meade to Englewood. && .DISCUSSION... Issued at 214 PM CDT Tue Jul 16 2024 Moist low level upslope flow will lead to moderate instability this afternoon. Thunderstorms will develop on the favored topographic regions of Colorado by late afternoon and then propagate into western Kansas after 23z. There is a chance given weak capping that an isolated cell or two will develop ahead of the line across west central Kansas during the evening. 0-6 km bulk shear values are marginally supportive of supercells with very large hail. Storms will congeal into a cluster after 00z upon entering Kansas and propagate southeastward through extreme southwest Kansas, possibly as far east as Dodge City. Damaging winds as high as 70 mph are possible for places like Elkhart, Liberal, Ulysses and Meade. Locally heavy rain is possible, but current thinking is that the convective cluster will be fast moving enough given the westerlies and outflow that flooding will not be a major concern (aside from isolated pockets). A cooler regime is forecast through the weekend and into early next week. There are small to medium chances for thunderstorms both Wednesday and Thursday afternoons given the northwesterly flow and weak capping inversion. The best chances for storms is across far western Kansas where higher amounts of instability will exist. However, the various ensemble means are not supportive of widespread heavy wain Wednesday and Thursday, with less than 10% chances for 24 hr rain exceeding 1" even across the far southwest. High temperatures will be in the mid and upper 80s Wednesday and Thursday. A series of shortwave troughs will move southward across the central high plains late Friday through Sunday. Given the meridional nature of the mid level flow, mid level capping will continue to be weak so that chances for showers and thunderstorms are medium to high. The EPS/GEFS and CMCE ensemble means indicate 20-30% chances for greater than 1" of rain for central Kansas, with lower probabilities farther west. Ensemble mean rainfall is about .75" to 1" for the ECMWF and CMCE and GEFS for the Friday to Sunday period. Expect highs in the lower to mid 80s Friday through Sunday. The main upper trough axis will to the south and east by Monday, with surface high pressure building across the high plains so that rain chances decrease markedly. Expect high temperatures in the upper 80s early next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 600 PM CDT Tue Jul 16 2024 VFR is expected through TAF pd. Will be watching two areas for complex of storms. The first area is for KHYS with storms moving southward out of northern Kansas. The second area is for storms located across Colorado. Best timing for KHYS is 01Z to 03Z and 03Z to 06Z timeframe for KGCK/KLBL/KDDC. The main threat with the storms will be strong W to NW outflow of 35 kt to possibly as high as 50-55 kt gusts in and near the TSRA. Outside of storms, winds will be relatively weak NE to E 5-15 kt. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Finch AVIATION...Sugden
Hazardous weather outlook, Jul 16, 4:46 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Tue Jul 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Tue Jul 16 2024 /346 AM MDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Increased moisture will contribute to a more widespread heavy rain and severe thunderstorm risk This Evening and overnight. Locally 3 inches of rain, golfball size hail and 60 mph 70 mph wind gusts are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible any evening int he next several days into early next week, however day to day predictability is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. MR
In the hours before
Special weather statement, Jul 16, 7:15 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM CDT Tue Jul 16 2024
KSZ061-074-084-170115-
Stanton KS-Hamilton KS-Morton KS-
715 PM CDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HAMILTON...MORTON AND
STANTON COUNTIES THROUGH 815 PM CDT/715 PM MDT/...
At 715 PM CDT/615 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles northeast of Two
Buttes to 8 miles west of Elkhart. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Elkhart and The Saunders Elevator around 720 PM CDT.
Manter, Richfield, and Wilburton around 735 PM CDT.
Other locations in the path of these storms include Johnson City and
Rolla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.
&&
LAT...LON 3796 10204 3788 10157 3699 10156 3699 10204
TIME...MOT...LOC 0015Z 284DEG 40KT 3775 10226 3699 10204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jul 16, 7:52 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
752 PM CDT Tue Jul 16 2024
KSZ061-062-170130-
Kearny KS-Hamilton KS-
752 PM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAMILTON AND
SOUTHWESTERN KEARNY COUNTIES THROUGH 830 PM CDT/730 PM MDT/...
At 752 PM CDT/652 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Hamilton
and southwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.
&&
LAT...LON 3814 10204 3807 10133 3774 10137 3795 10205
TIME...MOT...LOC 0052Z 256DEG 9KT 3793 10167
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDLocal storm report, Jul 16, 8:09 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
809 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Tstm Wnd Gst Richfield 37.27N 101.78W
07/16/2024 M60 MPH Morton KS Public
&&Local storm report, Jul 16, 8:19 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
819 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Gst 1 NE Johnson City 37.58N 101.73W
07/16/2024 M60 MPH Stanton KS AWOS
AWOS station KJHN Johnson City.
&&Local storm report, Jul 16, 8:22 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
822 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst 2 NNW Ulysses 37.60N 101.37W
07/16/2024 M58 MPH Grant KS AWOS
AWOS station KULS Ulysses.
&&Local storm report, Jul 16, 8:26 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
826 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Gst 9 SSW Kendall 37.81N 101.58W
07/16/2024 M62 MPH Hamilton KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 16, 7:15 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 60 min |
| Jul 16, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 50 min |
| Jul 16, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jul 16, 7:52 PM CDT | Special Weather Statement | DDC | Hamilton | 38 min |
| Jul 16, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 40 min |
| Jul 16, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 50 min |
| Jul 16, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 34 min |
| Jul 16, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 37 min |
| Jul 16, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Jul 16, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 43 min |
| Jul 16, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 49 min |
| Jul 16, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 43 min |
| Jul 16, 9:35 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 55 min |
| Jul 16, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford | 35 min |
| Jul 16, 10:18 PM CDT | Special Weather Statement | DDC | Clark, Ford | 42 min |
| Jul 16, 10:52 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 53 min |
| Jul 16, 10:54 PM CDT | Special Weather Statement | DDC | Clark | 51 min |
| Jul 16, 11:47 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 43 min |
| Jul 17, 12:24 AM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Jul 17, 12:50 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 25 min |
| Jul 17, 1:16 AM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Jul 17, 1:45 AM CDT | Special Weather Statement | DDC | Barber | 30 min |
| Jul 17, 6:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| Jul 17, 6:13 PM CDT | Special Weather Statement | DDC | Kearny | 62 min |
| Jul 17, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.